Alert archive / Colorado / Freeze Warnings in 2022

Freeze Warning 2, NWS Pueblo, CO

May 21, 2022El Paso County, Huerfano County, Colorado

NWS Pueblo, CO issued this freeze warning at May 21, 2022, 3:22 PM MDT for El Paso County, Huerfano County, Colorado. It took effect at May 21, 2022, 9:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2022, 3:22 PM MDT (21:22 UTC)
In effect from
May 21, 2022, 9:00 PM MDT
Expired
May 22, 2022, 8:00 AM MDT
In force
11 hr
Issued by
NWS Pueblo, CO

Counties El Paso County, CO, Huerfano County, CO

The radar

The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -107 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
-107 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WWUS75 KPUB 212122
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
322 PM MDT Sat May 21 2022

COZ084-085-220530-
/O.NEW.KPUB.FZ.W.0002.220522T0300Z-220522T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
322 PM MDT Sat May 21 2022

...FREEZE WARNING HAS BEEN ISSUED FROM 9 PM THIS EVENING TO 8 AM 
MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...El Paso County

* WHEN...From 9 PM this evening to 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
4 follow-up statements
090 
WWUS75 KPUB 212330
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
530 PM MDT Sat May 21 2022

COZ087-220730-
/O.EXA.KPUB.FZ.W.0002.220522T0300Z-220522T1400Z/
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
530 PM MDT Sat May 21 2022

...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 8 AM MDT
SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Huerfano county including Walsenburg.

* WHEN...From 9 PM this evening to 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ084-085-220730-
/O.CON.KPUB.FZ.W.0002.220522T0300Z-220522T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
530 PM MDT Sat May 21 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
8 AM MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 26 expected.

* WHERE...El Paso County.

* WHEN...From 9 PM this evening to 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
657 
WWUS75 KPUB 220553
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1153 PM MDT Sat May 21 2022

COZ084-085-087-221400-
/O.CON.KPUB.FZ.W.0002.000000T0000Z-220522T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
1153 PM MDT Sat May 21 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT SUNDAY...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...El Paso and Huerfano counties.

* WHEN...Until 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
752 
WWUS75 KPUB 221015
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
415 AM MDT Sun May 22 2022

COZ084-085-087-221400-
/O.CON.KPUB.FZ.W.0002.000000T0000Z-220522T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
415 AM MDT Sun May 22 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 28.

* WHERE...El Paso and Huerfano counties.

* WHEN...Until 8 AM MDT Sunday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
446 
WWUS75 KPUB 221404
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
804 AM MDT Sun May 22 2022

COZ084-085-087-221515-
/O.EXP.KPUB.FZ.W.0002.000000T0000Z-220522T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
804 AM MDT Sun May 22 2022

...FREEZE WARNING HAS EXPIRED...

Temeperatures will continue to slowly climb above freezing through
the morning. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this freeze warning went out at May 21, 12:05 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, May 21, 12:05 PM MDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1205 PM MDT Sat May 21 2022

.UPDATE...
Issued at 1202 PM MDT Sat May 21 2022

Have allowed some of the winter hazards to expire as snow wanes
north-south this afternoon. However, recent analysis shows the
re-formation of some more convective snowbands. At this time, have
decided to continue the southeast mountains, Wet Mountain Valley,
as well as Huerfano and Fremont Counties, through 6 PM.

&&

.SHORT TERM...(Today and tonight)
Issued at 445 AM MDT Sat May 21 2022

Key Messages:

1) Heavy snow over the eastern mountains and I-25 corridor this
morning, gradually tapering off to showers this afternoon.

2) Near or below freezing temperatures again possible tonight at
many locations.

3) Steadier snow may redevelop over the mountains late tonight, with
some additional light accumulations possible.

Currently...banded snowfall over the eastern mountains and nrn two
thirds of the I-25 corridor has begun to sink very slowly
southward as of 4 am, with snowfall rates beginning to decrease
across the northern half of El Paso County. Still seeing widespread
snowfall rates of 1 to 2 inches per hour under the heavier bands
farther south, with the heaviest snow just east of Pueblo and around
Walsenburg. Storm total accums are up over a foot across Teller and
nrn El Paso Counties, and won't be surprised to see many locations,
even along I-25, come in with 6-12 inches on their 12z observations.
Overnight temps over much of the region were within a few degf of
freezing, though higher mountains and valleys have fallen into
winter like teens and 20s.

For today, still several more hours of banded heavy snow expected
this morning, as upper level jet remains in place across the state.
Best lift and focus for heaviest snow will slowly shift southward
through the Sangres and srn I-25 corridor during the morning, then
jet begins to lift northward in the afternoon, with snow tapering to
snow showers at many locations, though mountains may see at least
light snow through most of the day. Snow level should rise through
the day (it is May 21st after all), and with precip intensity
waning, many lower elevations (below 6500 feet) may change to rain
or a rain/snow mix by early afternoon. Clouds and precip will keep
max temps cold over the eastern mountains and plains, though many
spots may rise far enough above freezing to melt a good deal of
snow by early evening. Left current set of winter highlights
unchanged for this morning, then ended warnings/advisories at 18z
for the central mountains (where snow tapers to flurries) and I-25
corridor (where rain begins to mix in). Remaining highlights then
expire at 00z this evening, as there will be a lull in precip for
much of the evening, save for a few flurries/snow showers over the
higher terrain. Mid level warm advection develops after midnight
as nrn Rockies upper trough slowly amplifies, and with plentiful
moisture and increasing upward motion, expect snow to redevelop over
the mountains through the night, with a few rain/snow showers along
I-25 and across the plains. Forecast pops overnight are rather broad
brushed given differing model placement of the precip band, highest
over the Pikes Peak region and central mountains. Min temps again
end up within a few degf of freezing over lower elevations, while
mountains fall into the 20s.

.LONG TERM...(Sunday through Friday)
Issued at 445 AM MDT Sat May 21 2022

Key Message:

1) Cool and unsettled weather into the middle of next week.

Latest model data supports a cool and unsettled weather pattern
through the end of the weekend and into the middle of next week, as
a broad upper level trough across the Intermountain West sends
occasional short waves across the Rockies before finally translating
across the region through the day Tuesday. This will keep daily
chances of showers and possible thunderstorms in place across south
central and southeast Colorado into the middle of next week, with
the best chances of widespread precipitation coming later Monday and
Tuesday, as the trough digs across the Rockies. Temperatures to
remain below seasonal levels with highs in the 50s and 60s across
the lower elevations, and mainly in the 30s and 40s across the
higher terrain. Temperature profiles also support the potential for
some accumulating snowfall across the higher terrain, generally aoa
9K ft, through this period.

A warmer and drier period remains in the offing for Wednesday into
the start of the upcoming Memorial Day Holiday Weekend, as upper
level ridging builds into the Rockies. Models do indicate the ridge
will flatten across the area into next weekend as more eastern
Pacific energy translates across the Northern Tier, but differ on
the strength and location of this system as it amplifies across
the Intermountain West. At any rate, should see temperatures
warming back to at and above seasonal levels through the end of
the work week, with the latest NBM indicating chances of mainly
mountain showers for the upcoming holiday weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1202 PM MDT Sat May 21 2022

KALS: VFR conditions currently expected through the period. Snow
showers will linger in the vicinity for a few more hours into this
afternoon, but currently little to nothing is expected to get near
the terminal. Cigs will border on MVFR, but should stay above 5kft
as long as no fog manages to form tonight, which is currently not
very likely. Winds will stay around 10 knots throughout, shifting
more westerly briefly after about 20Z before turning easterly
tonight, then southeasterly tomorrow.

KCOS: A band of snow has just passed over the terminal, and
lingering snow in the area will keep vis down to MVFR for a few
hours longer. Lingering BR and low cigs will keep conditions down
through the afternoon, with conditions improving after 03Z or so as
snow moves away from the area. Winds will keep a southerly
component, moving between SSE and SSW, and should stay at or under
10 knots. More snow showers could develop near Pikes Peak and drift
close to the terminal, but forecast confidence on that is still too
low to include anything other than VCSH at this time. Low-level
stratus will also likely come in over the terminal overnight into
early tomorrow morning, keeping things at MVFR through the end of
this period.

KPUB: Snow showers will exist near the terminal through this
afternoon, but should stay to the south. Will keep a close eye on
needed amendments if snow bands manage to redevelop near the
terminal, but that is currently not anticipated. Snow will linger in
the vicinity through about 02Z tonight. Easterly winds to about 10
knots will shift northerly and then weaken overnight. Current
thoughts are between low cigs due to either incoming stratus or the
brief formation of surface fog overnight. Currently expecting low-
level clouds to hover near MVFR, but just above, through morning.
Will see if conditions worsen in the forecast as we near late
afternoon. Winds early Sunday will shift to the ESE just over 10
knots, with clouds continuing through the end of this period.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM MDT this evening for COZ073-
076>083-087.

Winter Weather Advisory until 6 PM MDT this evening for COZ072-
074-075.

&&

UPDATE...GARBEROGLIO
SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...GARBEROGLIO
Hazardous weather outlook, May 21, 11:59 AM MDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1159 AM MDT Sat May 21 2022

COZ058>089-093>099-221800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1159 AM MDT Sat May 21 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Snowfall will continue over the southeast mountains and parts of
the eastern plains through this afternoon. Localized convective
snow bands could cause higher snow accumulations through today
over Fremont and Huerfano Counties in addition to the mountains.

Over the lower-lying areas, additional of two inches are expected
this afternoon. Under areas impacted by the snow bands, up to six
additional inches will be possible. The mountains will be seeing
an additional 3 to 6 inches by the end of the day today.

Tonight, after a lull this evening, snowfall will redevelop over the
mountains overnight, with snow showers possible at lower elevations.
Overnight accumulations will be light, generally an inch or two in
the mountains, and an inch or less across most valleys and the I-25
corridor.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An unseasonably cool and unsettled weather pattern remains in the
offing through early next week, as a broad upper trough is
expected to slowly move across the Rockies. This will keep daily
chances of showers and possible thunderstorms across south central
and southeast Colorado into the middle of next week, with the
best chances of widespread precipitation coming Monday and Tuesday.
Temperature profiles also support the potential for accumulating
snowfall across the higher terrain, generally at or above 9000
feet, through Tuesday.

Drier and much warmer conditions are expected to return for the
later half of next week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

GARBEROGLIO/SKELLY

In the hours before

Local storm report, May 21, 1:48 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
148 PM MDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     SNOW             1 NW AIR FORCE ACADEMY  39.02N 104.88W
05/21/2022  M12.0 INCH       EL PASO            CO   NWS EMPLOYEE

&&
Local storm report, May 21, 1:51 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
151 PM MDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     SNOW             15 NNE HOWARD           38.63N 105.68W
05/21/2022  M28.5 INCH       FREMONT            CO   PUBLIC

&&
Local storm report, May 21, 2:19 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
219 PM MDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     SNOW             1 SSE BEULAH            38.07N 104.98W
05/21/2022  M15.0 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

MG
Local storm report, May 21, 2:44 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
244 PM MDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     SNOW             1 WSW RYE               37.91N 104.95W
05/21/2022  M11.5 INCH       PUEBLO             CO   NWS EMPLOYEE

&&
Local storm report, May 21, 3:10 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 PM     SNOW             WALSENBURG              37.63N 104.78W
05/21/2022  E12.0 INCH       HUERFANO           CO   PUBLIC

            PER SOCIAL MEDIA.

&&
Local storm report, May 21, 3:11 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     SNOW             FARISITA                37.75N 105.07W
05/21/2022  E14.0 INCH       HUERFANO           CO   PUBLIC

            ESTIMATED FROM SOCIAL MEDIA POSTS.

&&

Nearby

Freeze Warnings in Colorado, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.